Direct-acting oral anticoagulant drugs are marketed worldwide for the primary and secondary prevention and treatment of thromboembolic disorders. Rivaroxaban, an oral, direct factor Xa inhibitor, is one of the most used. Rivaroxaban-induced hepatotoxicity is unusual, although a number of adverse reports have recently been reported. Here, we report two new cases of rivaroxaban-induced hepatitis.Methods
A systematic search of case reports on the MEDLINE database encompassing the years 2008–2016 was carried out.Additional references were obtained following a manual search of the retrieved papers. We report two new cases of adverse events occurred in patients treated with rivaroxaban (20 mg/die) to prevent systemic embolism, who presented with hepatocellular liver injury with onset at 8 weeks after initiation of the drug intake.Results
Twenty-six cases were retrieved from MEDLINE (57.7% female, 42.3% male). Using the Roussel Uclaf Causality Assessment Method (RUCAM) scale, liver injury was classified as hepatocellular (42.3%), cholestatic (26.9%), or mixed (15.4%). Older age (≥65 years) was present as a risk factor in 57.7%. The time lapse between initiation of treatment and onset of hepatic injury ranged from 2 to 180 days (median: 15 days). Our two new patients were diagnosed with drug-induced liver injury (hepatocellular pattern) using the ‘consensus criteria’, for drug-induced liver injury. Their RUCAM scores were calculated and assessed as highly probable and probable, respectively. A clinical recovery after rivaroxaban withdrawal was observed.Conclusion
Direct-acting oral anticoagulants have been commonly prescribed, even if safety issues regarding the use of these drugs are still an ongoing concern, especially in patients experiencing chronic liver disease. Dedicated postauthorization safety studies should be undertaken to better define rivaroxaban-induced drug-induced liver injury.